Another warning from first responders about ingredient in 'gray death' drug

The new drug mixture “gray death” is behind many overdoses nationwide. One of its ingredients, carfentanil, can be deadly: the Indiana Department of Homeland Security described a lethal dose as being the size of a tiny pebble. This notion particularly alarms first responders, who could die while trying to revive carfentanil overdose victims.

“It’s just one more dimension of having to be alert to everything in your surroundings – now down to almost microscopic levels,” said Asst. Chief Bill Thompson, of the St. Joseph County Police.

According to the National Institutes of Health (NIH), carfentanil
is an opioid commercially used to sedate large animals. It is 10,000 times stronger than morphine and 100 times more potent than fentanyl. Thompson said up until recently, the drug was easy to obtain overseas. China, however, put sanctions on how internet retailers sold carfentanil.

"It is likely we have it in this community."
The assistant chief remarked St. Joseph County Police became aware of carfentanil within the last few months to a year.

“It’s fairly recent,” he said. “This is an area of public safety that moves pretty fast.”

While he and South Bend firefighters have not encountered carfentanil cases, Thompson believes the drug is lurking.

"I think, just based on some of the information we are getting from overdose cases, that it is likely we have it in this community," he stressed. "It's something we have to be prepared for."

Capt. Gerard Ellis, with the South Bend Fire Department, said there was little to no talk about carfentanil when he joined the department 15 years ago. Nowadays, every rig is equipped with a “yellow box” containing narcan, the drug used to reverse overdoses. Firefighters take additional safety precautions when they respond to all overdose calls.

“Every scene we go to, we wear some type of gloves to protect our hands, and if needed, we have a respiratory mask that firefighters can put on if they think the need is necessary,” Ellis described.

Neither he nor Thompson is aware of carfentanil exposure in St. Joseph County. Still, county police are revisiting how officers handle and field test drug evidence. In drug cases, Thompson said a second officer probably will provide back up. Another likelihood includes ensuring narcan is available in case an officer is exposed to carfentanil. However, the overdose reversal drug may stand no chance against a highly concentrated carfentanil granule.

“Anything like this, that just adds to the opioid problem and further complicates an already complex problem,” added Thompson.

The Elkhart County Sheriff's Department said it is unaware of carfentanil-related cases.

Symptoms of carfentanil exposure
Thompson said these parallel an opioid overdose. Respiratory arrest is common. Ellis, with SBFD, said anyone who encounters any overdose victim should call 911 promptly. He advised bystanders to use caution about administering CPR since it might not be known what drug the victim was using.